Ohio, 2001

Damaging Wind in Ohio, August 18, 2001

August 18, 2001 · NWS CLE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 4:38 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 4:38 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
538 PM EDT SAT AUG 18 2001

WL UPDATE ZONE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 678.

KOSARIK

240 PM EDT DISCUSSION...
SCT SHWRS OVER ERN PTN CWA THIS AFTN ASC WITH WK S/W UPR LVL JET.
SHWRS TSTM WITH VIG UPR LVL S/W AND SFC LOW/CDFNT NR CHI WL MOV E
SPRDG SHWRS/TSTM ACRS THE CWA AGAIN TNGT. WL PLACE SOME TIMING ON
PCPN WITH CHC POPS THIS EVNG THEN CAT W...CHC TO CAT POPS AFT MIDN
CNTRL WHILE STAYING WITH CHC POPS FAR E. NGM TRACKS SFC LOW LTL
FURTHER S AND FASTER THAN ETS AND AVN PUTTING HVYR RAINFALL OVR CWA
BUT PREFER THE SLIGHTLY MORE NRN TRACK BUT STILL SHUD SEE FAIR AMNT
RAIN FROM THIS SYSTEM.  CAT POPS TO START OUT THE DAY ON SUNDAY WL
DROP BACK TO CHC OVER WRN AREAS DURING THE AFTN. AS SFC AND UPR LOW
TRACK SLOWLY NE JUST N CWA SUN NITE AND MON WL CONT WITH LKLY POPS
SUN NITE FAR ERN OTRW CHC POPS.

.CLE...
OH...NONE.
PA...NONE.

In the hours before

Special weather statement, Aug 18, 6:20 PM EST, 1 hour 55 minutes before
OHZ003-006>009-017>019-027-028-036-190130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
720 PM EDT SAT AUG 18 2001

THUNDERSTORMS WILL BE EXPANDING ACROSS NORTHWEST OHIO THIS
EVENING AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11
PM.

THUNDERSTORMS WERE MOVING EAST FROM NORTHERN INDIANA
INTO NORTHWEST OHIO THIS EVENING. THUNDERSTORMS WILL SPREAD ACROSS
MOST OF NORTHWEST OHIO BETWEEN 8 AND 10 PM. THERE IS A CHANCE OF
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. WIND DAMAGE
HAS BEEN REPORTED WITH SOME OF THE STORMS IN NORTHERN INDIANA.

AREAS FROM FINDLAY AND MARION ON SOUTH APPEAR TO BE AT THE
GREATEST RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT.
NONETHELESS...RESIDENTS ACROSS ALL OF NORTHWEST OHIO SHOULD BE ALERT
FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS.

IF A SEVERE THUNDERSTORM WARNING IS ISSUED...TAKE SHELTER IN A
STURDY BUILDING. THE SAFEST PLACE IS IN THE BASEMENT OR LOWEST FLOOR
AND STAY AWAY FROM WINDOWS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
SEVERE THUNDERSTORM WARNINGS AND THE LATEST WEATHER INFORMATION.

KOSARIK

The radar

The Detroit radar (KDTX), 111 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
August 18, 8:15 PM EST
Where
Lucas County, West Toledo
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
41.700, -83.567

Thunderstorm winds downed two large tree limbs just west of West Toledo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265718.